Alert archive / New York / Coastal Flood Statements in 2014

Coastal Flood Statement 5, NWS New York, NY

May 15, 20146 counties in New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at May 15, 2014, 3:58 PM EDT for 6 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at May 15, 2014, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 3:58 PM EDT (19:58 UTC)
In effect from
May 15, 2014, 8:00 PM EDT
Expired
May 16, 2014, 2:00 AM EDT
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Bronx County, NY, Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WHUS41 KOKX 151958
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
358 PM EDT THU MAY 15 2014

...LOCALIZED MINOR COASTAL FLOODING LIKELY TONIGHT...

NYZ075-080-178-179-160300-
/O.NEW.KOKX.CF.S.0005.140516T0000Z-140516T0300Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
358 PM EDT THU MAY 15 2014

PERSISTENT SOUTHEASTERLY WINDS CONTINUE WHILE ASTRONOMICAL TIDES
RUN RELATIVELY HIGH. HIGH TIDE WILL OCCUR BETWEEN 9 PM AND 11 PM
TONIGHT ACROSS THE AREA...AND TIDES ARE EXPECTED TO RUN 1 TO
POSSIBLY 1 1/2 FT ABOVE ASTRONOMICAL LEVELS. A FEW AREAS WILL
LIKELY EXPERIENCE TIDE LEVELS CLOSE TO OR AT MINOR COASTAL
FLOODING BENCHMARKS.

$$

CTZ009-NYZ071-073-078-176-177-160400-
/O.NEW.KOKX.CF.S.0005.140516T0300Z-140516T0600Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
358 PM EDT THU MAY 15 2014

PERSISTENT SOUTHEASTERLY WINDS CONTINUE WHILE ASTRONOMICAL TIDES
RUN RELATIVELY HIGH. HIGH TIDE WILL OCCUR BETWEEN MIDNIGHT AND 1 AM
TONIGHT ACROSS THE AREA...AND TIDES ARE EXPECTED TO RUN AROUND A
HALF TO THREE QUARTERS OF A FOOT ABOVE ASTRONOMICAL LEVELS. A FEW
AREAS WILL LIKELY EXPERIENCE TIDE LEVELS CLOSE TO OR AT MINOR
COASTAL FLOODING BENCHMARKS.

$$

PW

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at May 15, 2:42 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 2:42 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
242 PM EDT THU MAY 15 2014

.SYNOPSIS...
THE TRI-STATE AREA WILL REMAIN IN THE WARM SECTOR UNTIL A COLD
FRONT SLOWLY MOVES THROUGH FRIDAY NIGHT INTO SATURDAY MORNING. LOW
PRESSURE DEVELOPING OVER THE GULF OF MAINE COULD THEN KEEP
UNSETTLED WEATHER AROUND INTO THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST IS GENERALLY ON TRACK. NOT AS MUCH CLEARING AS EXPECTED
ACROSS WESTERN AREAS WHICH IS KEEPING TEMPS IN CHECK IN THE UPPER
60S TO LOWER 70S. SCT SHOWERS CONTINUE TO STREAM UP FROM THE
S...MAINLY ACROSS WESTERN AREAS AS WELL. SEEING SOME INDICATION OF
CONVECTIVE CLOUD TOPS ON VIS SAT OVER THE HUDSON VALLEY AND
CENTRAL NJ...SO HAVE ADDED ISO THUNDER TO AREAS W OF THE HUDSON
FOR THE REMAINDER OF THE DAY. SW WINDS AND INCREASED DEWPOINTS
ACROSS THE AREA INDICATE THE WEAK WARM FRONT HAS LIFTED THROUGH.
AREAS OF FOG PERSIST AT THE SHORES BORDERING NY HARBOR AND JAMAICA
BAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
OVERALL LIFT BECOMES STRONGER TONIGHT...WITH INCREASING CHANCES OF
SHOWERS THROUGH THE NIGHT. SFC DEWPOINTS WILL BE ON THE
INCREASE...WITH AREAS OF FOG DEVELOPING IN MOST PLACES...ESPECIALLY
ALONG THE COAST WHERE DENSE FOG COULD DEVELOP VIA PROLONGED
ONSHORE FLOW OVER THE COOL ATLANTIC WATERS.

COLD FRONT APPROACHING FROM THE WEST SHOULD BRING MORE WIDESPREAD
MODERATE RAINFALL THROUGH THE DAY ON FRI. HIGH TEMPS DUE TO
CLOUDS/RAINFALL SHOULD ONLY RANGE FROM 65-70. ELEVATED CAPE LOOKS
TOO MEAGER TO SUPPORT TSTMS AT THAT TIME...AND HEAVIEST RAIN WITH
THE FRONT SHOULD HOLD OFF UNTIL NIGHTTIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT WORKS ITS WAY ACROSS THE REGION FRIDAY NIGHT INTO
SATURDAY MORNING. WITH DEEP LOW-LEVEL MOISTURE IN PLACE...PWATS WILL
AVERAGE 1.5-1.75 INCHES...CAN EXPECT PERIODS OF MODERATE TO HEAVY
RAIN FRIDAY NIGHT INTO SATURDAY MORNING. ISOLATED TSTMS POSSIBLE
DURING THIS TIME AS WELL. SHOWERS WILL LINGER OVER EASTERN AREAS
SATURDAY MORNING BEFORE TAPERING OFF IN THE AFTERNOON.

SFC HIGH PRES BUILDS INTO THE REGION BEHIND THE FRONT...AND CONDS
WILL DRY OUT SATURDAY NIGHT INTO SUNDAY MORNING. H5 TROUGH THEN DIGS
INTO THE NORTHEAST U.S. SUNDAY NIGHT...AND THEN CLOSED H5 LOW MOVES
OVER THE AREA MONDAY...AND THEN STALLS OVER THE GULF OF MAINE EARLY
IN THE NEW WEEK. SFC LOW PRES DEVELOPS OVER THE WESTERN ATLANTIC AS
SFC HIGH PRES BUILDS WEST OF THE APPALACHIANS. THIS PATTERN WILL
PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

WITH SEVERAL H5 SHORTWAVES ROTATING AROUND THE UPPER LOW...SCATTERED
SHOWERS WILL PINWHEEL INTO THE LOCAL AREA FROM THE NORTHEAST. WILL
CARRY SLIGHT CHANCE-CHANCE POPS FOR THE LONG-TERM PERIOD. HIGHEST
CHANCES FOR PRECIP WILL BE OVER EASTERN AREAS.

TEMPS WILL BE AROUND NORMAL DURING THIS TIME.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A WARM FRONT REMAINS TO THE NORTH TODAY.

LOW CONFIDENCE FLIGHT CATEGORY FORECAST AS CIGS COULD VARY BETWEEN
CATEGORIES ALL AFTN INTO THE EARLY EVENING.

MODERATE TO HIGH CONFIDENCE WIND FORECAST.

ISO/SCT SHRA WITH A LOW CHANCE OF A THUNDERSTORM AT CITY AND WESTERN
TERMINALS.

    NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: OCCASIONAL IFR POSSIBLE THIS AFTERNOON...BUT
VFR COULD PREVAIL FOR MOST OF THE AFTERNOON. OCCASIONAL GUSTS
15-19KT.

KLGA FCSTER COMMENTS: TEMPO VFR POSSIBLE THIS AFTERNOON. OCCASIONAL
GUSTS 17-21KT.

KJFK FCSTER COMMENTS: TEMPO VFR POSSIBLE THIS AFTERNOON. OCCASIONAL
GUSTS 19-23KT.

KTEB FCSTER COMMENTS: TEMPO VFR MIGHT NOT OCCUR.

KHPN FCSTER COMMENTS: TIMING OF LOWERING CONDITIONS COULD BE OFF BY
AN HOUR OR TWO.

KISP FCSTER COMMENTS: TIMING OF LOWERING CONDITIONS COULD BE OFF BY
AN HOUR OR TWO.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRIDAY...PERIODS OF IFR. SHOWERS AND TSTMS POSSIBLE. SSE WIND GUSTS
AROUND 25KT. LOW LEVEL WIND SHEAR FOR CITY AND EASTERN TERMINALS.
.SATURDAY...IMPROVEMENTS TO VFR EARLY. CHC GUSTS AROUND 20KT.
.SUNDAY...VFR.
.MONDAY...VFR.
.TUESDAY...VFR.

&&

.MARINE...
FOG OVER NY HARBOR AND ANZ353 HAS NOT IMPROVED MUCH OVER THE LAST
FEW HOURS AND WITH NO CHANGE IN AIRMASS...EXPECT IT TO REMAIN AND
EVEN WORSEN AGAIN TONIGHT. THEREFORE...HAVE ISSUED A DENSE FOG
ADVSY FOR THESE ZONES FOR NOW. THIS MAY NEED TO BE EXPANDED
EASTWARD IN TIME AS THE LOW LEVELS CONTINUE TO MOISTEN UNDER A
SE-S FLOW...AND LAST INTO AT LEAST FRI MORNING. NO OTHER CHANGES
NEEDED TO THE FORECAST AT THIS TIME.

INCREASING SE WINDS TONIGHT SHOULD PUSH OCEAN SEAS ABOVE 5 FT
THIS EVENING...SO HAVE ISSUED SCA FROM THEN THROUGH FRI NIGHT...
AS ROUGH SEAS SHOULD CONTINUE AT LEAST THROUGH THEN...ALONG WITH
WIND GUSTS OVER 25 KT FRI INTO FRI NIGHT.

WINDS SHOULD DROP BELOW SCA CRITERIA BY SAT MORNING AS THE COLD
FRONT DEPARTS. SEAS WILL AVERAGE 6-8 FT ON THE OCEAN WATERS AND
3-5 FT ON THE FAR EASTERN SOUND WATERS INTO SAT AFTERNOON. SEAS
SHOULD FINALLY SUBSIDE BELOW SCA CONDS BY LATE SUNDAY MORNING.

SUB-SCA CONDS ON TAP INTO THE MIDDLE OF NEXT WEEK.

&&

.HYDROLOGY...
LOCAL AMTS OF 1/4 TO 1/2 INCH POSSIBLE IN ANY HEAVIER
SHOWERS...OTHERWISE AREAL AMTS TODAY SHOULD BE LIGHT.

WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN WILL OVERSPREAD THE
REGION AHEAD OF A COLD FRONT FRI MORNING THROUGH SAT MORNING.
CURRENTLY EXPECTING 1.5 TO 2 INCHES BASIN AVG QPF...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE IN HEAVIER CONVECTION. THESE RAINFALL AMTS
DO NOT EXCEED LOCAL FFG VALUES...SO FLOOD WATCHES HAVE NOT BEEN
ISSUED ATTM.

&&

.TIDES/COASTAL FLOODING...
FOR THE HIGH TIDE CYCLES TONIGHT AND FRI NIGHT...SE WINDS WILL BE
STRONGER...WITH A BETTER CHANCE OF TIDAL PILING. COASTAL FLOOD
ADVISORIES COULD BE NEEDED...ESPECIALLY FOR THE SOUTH SHORE BACK
BAYS OF WESTERN LONG ISLAND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ338-355.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, May 15, 2:13 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
213 PM EDT THU MAY 15 2014

NYZ075-080-178-179-161815-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
213 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR COASTAL FLOODING MAY OCCUR WITH THE HIGH TIDE THIS EVENING
ALONG THE SHORES OF JAMAICA BAY...THE SOUTH SHORE BACK BAYS OF
WESTERN LONG ISLAND...AND POSSIBLY ALONG THE OCEANFRONT...AS AN
INCREASING SOUTHEAST FLOW DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAIN AND ASSOCIATED FRESH WATER FLOODING MAY BE POSSIBLE
FRIDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR REPORTS OF HEAVY RAINFALL AND
ANY ASSOCIATED FLOODING FRIDAY NIGHT INTO SATURDAY MORNING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-081-176-177-
161815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
213 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAIN AND ASSOCIATED FLOODING MAY BE POSSIBLE FRIDAY NIGHT
AS A STRONG COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR REPORTS OF HEAVY RAINFALL AND
ANY ASSOCIATED FLOODING FRIDAY NIGHT INTO SATURDAY MORNING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-161815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
213 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-355-161815-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
213 PM EDT THU MAY 15 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:12 AM EDTSmall Craft AdvisoryOKX50 hr
May 15, 1:50 PM EDTMarine Dense Fog AdvisoryOKX19 hr
May 15, 4:19 PM EDTFlash Flood WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 4 more38 hr

Nearby

Coastal Flood Statements in New York, 2014Coastal Flood Statements in Connecticut, 2014Every coastal flood statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.